Eye Disorders Another Possible Bisphosphonate Side Effect

Fosamax and other bisphosphonates used by millions of women to prevent osteoporosis may make it more likely that they will suffer anterior uveitis and scleritis, serious inflammatory eye disorders. Uveitis is inflammation of the middle layer of the eye, which in rare cases can lead to blindness, while scleritis is inflammation of the outer wall of the eye.

According to a report from HealthDay News, Canadian researchers compared nearly 11,000 first-time users of oral bisphosphonates and more than 920,000 non-users. Among first time users, incident rates were 29 per 10,000 person-years for uveitis and 63 per 10,000 person-years for scleritis, compared with 20 per 10,000 and 36 per 10,000, respectively, for non-users. The study is published in the Canadian Medical Association Journal.

“We found that first-time users of bisphosphonates are at an increased risk of scleritis and uveitis,” wrote Dr. Mahyar Etminan, of the Child and Family Research Institute and the Department of Medicine at the University of British Columbia, and colleagues in a press release issued by the Journal.

“Our study highlights the need for clinicians to inform their patients about the signs and symptoms of scleritis and uveitis, so that prompt treatment may be sought and further complications averted,” they added. The authors noted that the risk is not noted in the prescribing information for most bisphosphonates.

According to a report from The Daily Mail, drug-induced inflammatory eye disease is usually reversible with prompt treatment using corticosteroids, and patients are advised to stop taking the drugs.

Fosamax and similar drugs are approved to treat bone disorders, including osteoporosis in post-menopausal women, and Paget’s disease. Other oral bisphosphonates of this type include the drugs Actonel, Boniva, Didronel and Skelid.

These drugs have been associated with a number of serious side effects. In October 2010, for example, the FDA asked the manufacturers of bisphosphonates used to treat osteoporosis, including Fosamax and Boniva, to add information to the “Warnings and Precautions” section of the drugs’ labels describing the risk of atypical thigh fractures after a study linked long-term use of such drugs to this side effect. In 2005, warnings about ONJ were added to labels for Fosamax and other bisphosphonates. Last year a study suggested long-term use of bisphosphonates might double the risk of esophageal cancer

This entry was posted in Bisphosphonates, Fosamax, Pharmaceuticals. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.